Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 362, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 24, 2019, 3:26 PM CDT for Edwards County, Kiowa County, Pratt County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 3:26 PM CDT (20:26 UTC)
- Expired
- Sep 24, 2019, 4:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Edwards County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 3:51 PM CDT | HAIL 1 | 8 Nnw Greensburg, KS | CORRECTS PREVIOUS HAIL REPORT FROM 8 NNW GREENSBURG. CORRECTS PREVIOUS HAIL REPORT FROM 8 NNW GREENSBURG. MOSTLY DIME SIZE BUT MIXED WITH A FEW QUARTER SIZED HAIL. |
| Sep 24, 3:51 PM CDT | HAIL 1 | 8 Nnw Greensburg, KS | CORRECTS PREVIOUS HAIL REPORT FROM 8 NNW GREENSBURG. MOSTLY DIME SIZE BUT MIXED WITH A FEW QUARTER SIZED HAIL. |
| Sep 24, 3:51 PM CDT | HAIL | 8 Nnw Greensburg, KS | MOSTLY DIME SIZE BUT MIXED WITH A FEW QUARTER SIZED HAIL. |
| Sep 24, 4:35 PM CDT | HAIL 1 | 5 N Haviland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
206
WUUS53 KDDC 242026
SVRDDC
KSC047-097-151-242130-
/O.NEW.KDDC.SV.W.0362.190924T2026Z-190924T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
326 PM CDT Tue Sep 24 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Kiowa County in south central Kansas...
Southeastern Edwards County in south central Kansas...
Southwestern Pratt County in south central Kansas...
* Until 430 PM CDT.
* At 326 PM CDT, a severe thunderstorm was located 8 miles southwest
of Centerview, moving east at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Greensburg, Haviland, Fellsburg, Centerview, Wellsford, Croft and
Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3764 9953 3779 9946 3789 9902 3783 9902
3782 9901 3748 9899
TIME...MOT...LOC 2026Z 272DEG 17KT 3772 9938
HAIL...1.25IN
WIND...<50MPH
$$
FINCH7 follow-up statements
806
WWUS53 KDDC 242044
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
344 PM CDT Tue Sep 24 2019
KSC047-097-151-242130-
/O.CON.KDDC.SV.W.0362.000000T0000Z-190924T2130Z/
Kiowa KS-Edwards KS-Pratt KS-
344 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN KIOWA...SOUTHEASTERN EDWARDS AND SOUTHWESTERN PRATT
COUNTIES...
At 344 PM CDT, a severe thunderstorm was located near Greensburg,
moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greensburg, Haviland, Fellsburg, Centerview, Wellsford, Croft and
Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3762 9944 3778 9943 3789 9902 3783 9902
3782 9901 3748 9899
TIME...MOT...LOC 2044Z 276DEG 15KT 3769 9936
HAIL...1.25IN
WIND...60MPH
$$
FINCH573
WWUS53 KDDC 242051
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
351 PM CDT Tue Sep 24 2019
KSC047-097-151-242130-
/O.CON.KDDC.SV.W.0362.000000T0000Z-190924T2130Z/
Kiowa KS-Edwards KS-Pratt KS-
351 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN KIOWA...SOUTHEASTERN EDWARDS AND SOUTHWESTERN PRATT
COUNTIES...
At 351 PM CDT, a severe thunderstorm was located 7 miles north of
Greensburg, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Greensburg, Haviland, Fellsburg, Centerview, Wellsford, Croft and
Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3763 9937 3779 9938 3789 9902 3783 9902
3782 9901 3748 9899
TIME...MOT...LOC 2051Z 269DEG 25KT 3771 9930
HAIL...1.50IN
WIND...60MPH
$$
FINCH884
WWUS53 KDDC 242056
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
356 PM CDT Tue Sep 24 2019
KSC047-097-151-242130-
/O.CON.KDDC.SV.W.0362.000000T0000Z-190924T2130Z/
Kiowa KS-Edwards KS-Pratt KS-
356 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN KIOWA...SOUTHEASTERN EDWARDS AND SOUTHWESTERN PRATT
COUNTIES...
At 356 PM CDT, a severe thunderstorm was located 7 miles north of
Greensburg, moving east at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Greensburg, Haviland, Fellsburg, Wellsford, Croft, Trousdale and
Centerview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3763 9935 3779 9934 3789 9902 3783 9902
3782 9901 3748 9899
TIME...MOT...LOC 2056Z 272DEG 17KT 3771 9927
HAIL...2.00IN
WIND...60MPH
$$
FINCH703
WWUS53 KDDC 242106
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
406 PM CDT Tue Sep 24 2019
KSC047-097-151-242130-
/O.CON.KDDC.SV.W.0362.000000T0000Z-190924T2130Z/
Kiowa KS-Edwards KS-Pratt KS-
406 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN KIOWA...SOUTHEASTERN EDWARDS AND SOUTHWESTERN PRATT
COUNTIES...
At 405 PM CDT, a severe thunderstorm was located 7 miles south of
Fellsburg, moving east at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Greensburg, Haviland, Fellsburg, Wellsford, Croft and Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3763 9935 3777 9930 3789 9902 3783 9902
3782 9901 3748 9899
TIME...MOT...LOC 2105Z 272DEG 17KT 3771 9921
HAIL...2.00IN
WIND...60MPH
$$
FINCH446
WWUS53 KDDC 242110
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
410 PM CDT Tue Sep 24 2019
KSC047-097-151-242130-
/O.CON.KDDC.SV.W.0362.000000T0000Z-190924T2130Z/
Kiowa KS-Edwards KS-Pratt KS-
410 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN KIOWA...SOUTHEASTERN EDWARDS AND SOUTHWESTERN PRATT
COUNTIES...
At 410 PM CDT, a severe thunderstorm was located 7 miles south of
Fellsburg, moving east at 15 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Haviland, Wellsford, Croft, Trousdale and Fellsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3758 9923 3776 9927 3789 9902 3783 9902
3782 9901 3748 9899
TIME...MOT...LOC 2110Z 279DEG 14KT 3770 9921
HAIL...2.00IN
WIND...70MPH
$$
FINCH063
WWUS53 KDDC 242114
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
414 PM CDT Tue Sep 24 2019
KSC047-097-151-242130-
/O.CON.KDDC.SV.W.0362.000000T0000Z-190924T2130Z/
Kiowa KS-Edwards KS-Pratt KS-
414 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN KIOWA...SOUTHEASTERN EDWARDS AND SOUTHWESTERN PRATT
COUNTIES...
At 414 PM CDT, a severe thunderstorm was located near Haviland,
moving east at 15 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Haviland, Wellsford, Croft and Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3758 9923 3775 9923 3785 9903 3784 9902
3783 9902 3782 9901 3748 9899
TIME...MOT...LOC 2114Z 279DEG 14KT 3770 9918
HAIL...1.75IN
WIND...70MPH
$$
FINCH243
WWUS53 KDDC 242122
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
422 PM CDT Tue Sep 24 2019
KSC047-097-151-242130-
/O.CON.KDDC.SV.W.0362.000000T0000Z-190924T2130Z/
Kiowa KS-Edwards KS-Pratt KS-
422 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN KIOWA...SOUTHEASTERN EDWARDS AND WEST CENTRAL PRATT
COUNTIES...
At 421 PM CDT, a severe thunderstorm was located near Haviland,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Haviland and Wellsford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3758 9919 3774 9920 3782 9903 3782 9901
3750 9899
TIME...MOT...LOC 2121Z 279DEG 14KT 3769 9915
HAIL...1.00IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 1:51 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 24, 1:51 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 151 PM CDT Tue Sep 24 2019 ...updated discussion... .SHORT TERM...(This evening through Wednesday) Issued at 151 PM CDT Tue Sep 24 2019 The visible satellite channel is starting to show a cumulus field develop just SE of Dodge City. This is in association with a front that is in the area with convergence along the boundary. Still expect storms to develop in the next few hours along the Highway 56 corridor. The PWAT value from the KDDC 12Z RAOB was right around the 90th percentile. Dewpoints are currently running in the mid to upper 60s along and east of the front. This is very unseasonable right now for this much humidity for SW Kansas in September. In fact, current mesoanalysis suggests 3000 J/kg of CAPE, which is even above the max normal distribution. Bottom line, we have a very humid airmass in place and plenty of instability for storms to utilize. Mid level lapse rates are sufficiently steep and there is considerable CAPE forecast in the HGZ, so large hail will be likely this afternoon (1 to 2" range). The tornado potential is not zero due to the high dewpoints, but low level shear is far from ideal for tornadoes... 0-1 km SRH is only about 50 m2s2. In addition, low level winds are southwesterly. Cannot rule a brief spin up with convection in the early stages, however, in general, the overall threat is hail followed by wind as storm mode evolves to a line. This activity will eventually drift out of the FA by mid to late evening, give or take a hour or two. For tomorrow, the boundary will stall out across the area with highs around 80 north to mid/upper 80s along the Oklahoma border. A few storms may be possible once again in association with the boundary. Pops will remain the highest across the SE counties in closer proximity to the theta-e axis. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM CDT Tue Sep 24 2019 There could be some strong storms in the SE counties Wednesday evening with the main threat of wind and hail. Still some question in the exact position of the front, but Med Lodge could still see a second evening with storms. After this, a much drier airmass will move in from the north on Thursday. There will be decent CAA behind the front at 850-hPa. So some areas will struggle to break out of the 70s. Some guidance is actually cooler than what is in the forecast now, so this is something to watch. The pattern is there for lingering upslope stratus to persist. If this were true, then some areas might not break out of even the lower 70s. There is some uncertainty in Thursdays highs for right now. Beyond this, highs will moderate and the forecast will remain generally dry. Another front is possible next weekend with higher rain chances and another dip possible in temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue Sep 24 2019 VFR is expected through much of the TAF pd. Residual MVFR cigs this morning are expected to improve quickly. A front will work southward across the terminals. Storms are expected to develop along this boundary with the best chances at KDDC and KLBL. Hail and wind threats are likely with the storms. Storms should be out of the area later this evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 93 60 87 57 / 30 30 0 20 GCK 92 57 86 56 / 10 10 0 10 EHA 91 57 88 54 / 10 0 0 10 LBL 93 58 89 60 / 10 10 0 10 HYS 90 58 80 56 / 20 0 0 20 P28 91 66 88 63 / 30 60 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, Sep 24, 3:42 AM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 342 AM CDT Tue Sep 24 2019 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 342 AM CDT Tue Sep 24 2019 /242 AM MDT Tue Sep 24 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Quarter to Ping Pong Ball size hail and wind gusts of 60 mph will be possible from a few thunderstorms this afternoon and early this evening along and east of a Hays to Dodge City to Liberal line. Periods of heavy rainfall can also be expected from some of the stronger storms. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms across some portion of western Kansas mid to late week. On Wednesday a few isolated thunderstorms may be strong or even marginally severe near the Oklahoma border. The main hazards Wednesday will be hail up to the size of quarters and wind gusts of 50 to 60 mph. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm along and east of a Hays to Dodge City to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Sep 24, 3:19 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 319 PM CDT Tue Sep 24 2019 KSZ079-080-242115- Kiowa KS-Edwards KS- 319 PM CDT Tue Sep 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIOWA AND SOUTHERN EDWARDS COUNTIES UNTIL 415 PM CDT... At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Mullinville, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Greensburg, Fellsburg and Centerview. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3762 9954 3783 9953 3788 9909 3749 9914 TIME...MOT...LOC 2019Z 270DEG 20KT 3772 9942 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 3:19 PM CDT | Special Weather Statement | DDC | Kiowa | 56 min |
| Sep 24, 3:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 30 min |
| Sep 24, 3:59 PM CDT | Special Weather Statement | DDC | Pawnee | 46 min |
| Sep 24, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt | 62 min |
| Sep 24, 4:33 PM CDT | Special Weather Statement | DDC | Edwards | 57 min |
| Sep 24, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 55 min |
| Sep 24, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 62 min |
| Sep 24, 5:59 PM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
| Sep 24, 6:01 PM CDT | Special Weather Statement | DDC | Stafford | 44 min |
| Sep 24, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 55 min |
| Sep 24, 6:25 PM CDT | Special Weather Statement | DDC | Gray | 50 min |
| Sep 24, 6:28 PM CDT | Special Weather Statement | DDC | Pratt | 47 min |
| Sep 24, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 46 min |
| Sep 24, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 43 min |
| Sep 24, 6:42 PM CDT | Special Weather Statement | DDC | Ford | 48 min |
| Sep 24, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.